Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 121, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 4, 2006, 2:12 PM EDT for York County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2006, 2:12 PM EDT (18:12 UTC)
- Expired
- Jul 4, 2006, 2:45 PM EDT
- In force
- 33 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County York County, PA
The radar
The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:40 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:05 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 4, 12:05 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1205 PM EDT TUE JUL 4 2006 .SHORT TERM /REST OF TODAY/... VERY HUMID AIRMASS IN PLACE WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S OVER ALL THE AREA. UNV DEWPOINT HAS BEEN TOO LOW FOR WEEKS...PROBABLY A GOOD 5-6 DEGREES TOO LOW. ENSEMBLES SHOW A STRIPE OF HIGH PRECIPITABLE WATERS SETTLING ACROSS THE REGION TODAY..SOME 1 TO 3 STD DEV ABOVE NORMAL...HELPING TO SUPPORT THE CONVECTION CURRENTLY TREKKING ACROSS MY FCST AREA. WE ARE OUTLOOKED FOR SLIGHT CHC SEVERE...BUT GUIDANCE SUGGESTS THE HIGHEST CAPES WILL DEVELOP OVER THE EASTERN AREAS OF THE STATE...IN THE BEST SUNSHINE. STORM PREDICTION CENTER HAS JUST ISSUED AN MCD FOR THE SERN AREA OF THE STATE CITING THE RAPIDLY DESTABILIZING AIRMASS. THEY ANTICIPATE A WATCH BEING ISSUED BY EARLY AFTERNOON. OTHERWISE...TIMING OF SHOWERS TODAY ALL IMPORTANT FOR THE PLANNING OF OUTDOOR ACTIVITIES. THE SFC FRONT AT 12Z EXTENDED FROM CENTRAL LAKE HURON DOWN TO NEAR CHICAGO. SHOWERS OUT AHEAD OF IT SEEM ASSOC WITH A WEAK SHORTWAVE DEPICTED BY THE RUC AND SEEN IN WATER VAPOR SHOTS MOVING THRU EASTERN OHIO. THIS SHUD PASS THRU CENTRAL SXNS BY EARLY AFTERNOON...LEAVING MORE SCATTERED ACTIVITY IN ITS WAKE. AS FOR THE FRONT...MODELS AGREE IN WEAKENING IT IN FAVOR OF ABSORBING THE BEST CONVERGENCE IN THE SHARPENING LEE SIDE TROF OVER ERN PA. BY THEN WEAK COOL AIR ADVECTION IN LOW LEVELS HAS THE ATMOSPHERE ON THE WAY TOWARD STABILIZING...HINTING THAT ANY REMAINING SHOWER ACTIVITY WILL BE RAPIDLY ON THE WANE BETWEEN ABOUT 5 AND 9PM. AGREE WITH THE NIGHT SHIFT THAT ABOUT THE NORTHERN 2/3 OR SO OF THE STATE SHUD BE DRYING OUT AND CONDITIONS IMPROVING FOR MOST FIREWORKS DISPLAYS. LA CORTE && .PREV DISCUSSION... /ISSUED 233 AM EDT TUE JUL 4 2006/ SHORT TERM /TODAY THROUGH WEDNESDAY/... CONVECTION JUST TO OUR WEST IS SLIDING INTO THE LAURELS NOW...AND LOOKED RATHER POTENT UNTIL 20 MINUTES AGO. THE MASSIVE CLUSTER OVER NRN OH WHICH IS STILL PROMPTING WARNINGS AROUND CLEVELAND WILL MOVE INTO THE NRN MTS BEFORE SUNRISE...SO WILL UP POPS FOR THE DAYTIME TO CATG THERE. REST OF AREA WILL RUN WITH AT LEAST LIKELY POPS...EXCEPT THE FAR LOWER SUSQ WHERE 50 POPS IN ORDER. WILL CONTINUE MENTIONS OF HEAVY RAIN POSSIBLE WITH LOW 1&3HR FFG NUMBERS DUE TO RECENT RAINFALL AND THE TRAINING THAT IS EVIDENT TO OUR WEST ATTM. WILL ALSO KEEP MENTIONS OF GUSTY WINDS IN FOR THE AFTERNOON AND EVENING...AS NEW SWODY1 FROM SPC KEPS US IN THE SLIGHT RISK AREA. GOOD NEWS FOR MOST = THE CONVECTION SHOULD BE MOSTLY TO THE SOUTH OF A JST-UNV-SEG LINE BY 00Z (8PM EDT) AND THIS WOULD ALLOW MANY PLACES TO SET OFF THE FIREWORKS TONIGHT. CONVECTION WILL STILL BE AROUND THIS EVENING THOUGH ALONG THE SRN TIER AND MAYBE EVEN UP CLOSER TO LAKE ERIE TOO...WHICH MAY DAMPEN THE FESTIVITIES THERE. THE COLD FRONT WHICH IS STILL BACK OVER KMKE/KAPN SHOULD CONTINUE MOVING SE AND FINALLY PUSH THROUGH NRN AREAS LATER TONIGHT. SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE IN THE SOUTHERN AND EASTERN AREAS ON WEDNESDAY...BUT CHANCES FOR A SHOWER MAY DECREASE TO ALMOST NIL OVER THE NORTHWEST DURING THE DAYTIME. WILL HOLD GENERIC TIMING /ALL DAY/ IN THOUGH DUE TO UNCERTAINTY. LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... NO CHANGES HERE...AS FORECASTER CONTINUITY IS WEAK AND THE NEAR TERM HOLD ENOUGH EXCITEMENT AND CHANGES TO PUT ALL OUR EFFORTS INTO THE FIRST 36 HRS. AS A CURSORY LOOK...WE SHOULD BE DRY FOR THE LATTER HALF OF THIS WEEK AS NORTHWEST FLOW KICKS IN ALOFT THANKS TO A RIDGE OVER THE CENTRAL U.S. AND WEAK TROFFINESS IN THE NORTHEAST. NEXT REAL CHC FOR PRECIP PROBABLY NOT UNTIL LATER SUN OR MON. AVIATION... THROUGH 15Z/TUE...EXPECT FIRST ROUND OF TSTMS TO AFFECT CENTRAL PA BETWEEN 08Z-12Z...WITH THE MAIN EMPHASIS ON CENTRAL AND SW TERMINALS. THESE STORMS WILL LIKELY HAVE EMBEDDED WIND GUSTS IN EXCESS OF 30 KT...ALONG WITH IFR RESTRICTIONS TO VSBYS/CIGS. OUTSIDE OF THESE TSTMS...EXPECT MVFR CONDITIONS IN BR/HZ. A PERIOD OF IFR VSBYS/CIGS SEEMS LIKELY AFTER ANY TSTMS END...WHICH COULD LAST UNTIL 12Z-14Z. AFTER 15Z/TUE...EXPECT SCATTERED TSTMS TO REDEVELOP FROM LATE MORNING INTO THE AFTERNOON HOURS...WITH W/NW TERMINALS UNDER THE GUN FIRST. AGAIN...ANY TSTMS WILL CONTAIN GUSTY WINDS...ALONG WITH CIG/VSBYS RESTRICTIONS. BEST TIMING FOR TSTMS LOOKS TO BE AFTER 17Z ACROSS CENTRAL AND W...AND AFTER 19Z ACROSS THE E. OTHERWISE...A FEW PERIODS OF VFR ARE POSSIBLE BEFORE/OUTSIDE OF TSTMS...ALTHOUGH HAZE MAY KEEP VSBYS CLOSE TO HI-END MVFR RANGE. FOR TONIGHT...ANOTHER ROUND OF TSTMS IS POSSIBLE...ESP ACROSS W/SW TERMINALS BETWEEN 02Z-06Z. OTHERWISE...EXPECT VSBY RESTRICTIONS INTO THE MVFR RANGE ONCE AGAIN IN BR...ESP AFTER 03Z. AS FOR WINDS OUTSIDE OF TSTMS...EXPECT MAIN DIRECTION TO BE FROM 250-270...WITH GRADUALLY VEERING WINDS EXPECTED THIS AFTERNOON IN WAKE OF LEE SIDE TROUGH DEVELOPING TO THE E. SUSTAINED SPEEDS SHOULD INCREASE TO 10-14KT LATER THIS MORNING INTO THE AFTERNOON...BEFORE DIMINISHING BACK TO UNDER 8 KT AFTER 00Z. IN ADDITION...EXPECT GUSTINESS TO DEVELOP BY EARLY AFTERNOON...WITH SOME POSSIBLY REACHING 20 KT AT TIMES. OF COURSE...MUCH STRONGER GUSTS ARE POSSIBLE IN AND NEAR ANY TSTMS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 4, 4:03 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 403 AM EDT TUE JUL 4 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-050815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 403 AM EDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT VERY WARM AND HUMID AIR IN PLACE OVER CENTRAL PENNSYLVANIA TODAY WILL LEAD TO THUNDERSTORMS AS THE DAYTIME HEATING AND AN APPROACHING COLD FRONT COMBINE TO MAKE THE AIR UNSTABLE. SOME OF THE THUNDERSTORMS THAT DEVELOP COULD BECOME SEVERE...AND PRODUCE DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE THROUGH THE NORTHERN HALF OF THE STATE BY WEDNESDAY MORNING...AND LIMIT THE THREAT OF SEVERE THUNDERSTORMS ON WEDNESDAY TO THE SOUTH AND EAST...GENERALLY NEAR HARRISBURG...YORK AND LANCASTER. THE REST OF THE REGION IS NOT EXPECTED TO HAVE ANY HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED. SPOTTERS...PLEASE CALL OR LOG IN WITH ANY REPORTS. DANGELO
In the hours before
Local storm report, Jul 4, 1:29 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 2 SSW CASHTOWN 39.85N 77.35W
07/04/2006 E0.75 INCH ADAMS PA TRAINED SPOTTER
PENNY SIZE HAIL IN ORRTANNA WITH WIND SPEEDS ESTIMATED AT
57 MPH. ALSO TREES AND LIMBS DOWN.
&&
CRUZLocal storm report, Jul 4, 1:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
157 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG CARLISLE 40.20N 77.20W
07/04/2006 CUMBERLAND PA LAW ENFORCEMENT
NUMEROUS TREES DOWN THROUGHOUT THE COUNTY.
0110 PM TSTM WND DMG MIDDLETOWN 40.20N 76.73W
07/04/2006 DAUPHIN PA LAW ENFORCEMENT
SEVERAL TREES AND WIRES DOWN THROUGHOUT THE COUNTY. ALSO
HAIL OF UNKOWN SIZE REPORTED.
0120 PM HAIL 2 SSW CASHTOWN 39.85N 77.35W
07/04/2006 E0.75 INCH ADAMS PA TRAINED SPOTTER
PENNY SIZE HAIL IN ORRTANNA WITH WIND SPEEDS ESTIMATED AT
57 MPH. ALSO TREES AND LIMBS DOWN.
0140 PM TSTM WND DMG YORK 39.96N 76.73W
07/04/2006 YORK PA LAW ENFORCEMENT
SEVERAL TREES AND WIRES DOWN.
&&
CRUZThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:40 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 65 min |
| Jul 4, 12:55 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 65 min |
| Jul 4, 1:04 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 41 min |
| Jul 4, 1:19 PM EDT | Severe Thunderstorm Warning | CTP | York | 56 min |
| Jul 4, 1:25 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 65 min |
| Jul 4, 1:29 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 91 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.